zbMATH — the first resource for mathematics

Arithmeticity, superrigidity, and totally geodesic submanifolds. (English) Zbl 07353243
Summary: Let \(\Gamma\) be a lattice in \(\mathrm{SO}_0(n, 1)\). We prove that if the associated locally symmetric space contains infinitely many maximal totally geodesic subspaces of dimension at least \(2\), then \(\Gamma\) is arithmetic. This answers a question of Reid for hyperbolic \(n\)-manifolds and, independently, McMullen for hyperbolic \(3\)-manifolds. We prove these results by proving a superrigidity theorem for certain representations of such lattices. The proof of our superrigidity theorem uses results on equidistribution from homogeneous dynamics, and our main result also admits a formulation in that language.

22E40 Discrete subgroups of Lie groups
Full Text: DOI
[1] Bader, U.; Furman, A., Dynamics, Geometry, Number Theory: The Impact of Margulis on Modern Mathematics. An extension of {M}argulis’ Super-Rigidity Theorem (2022)
[2] Bader, Uri; Furman, Alex; Sauer, Roman, Integrable measure equivalence and rigidity of hyperbolic lattices, Invent. Math.. Inventiones Mathematicae, 194, 313-379 (2013) · Zbl 1279.22012
[3] Bader, Uri; Gelander, Tsachik, Equicontinuous actions of semisimple groups, Groups Geom. Dyn.. Groups, Geometry, and Dynamics, 11, 1003-1039 (2017) · Zbl 1376.22013
[4] Benoist, Y.; Oh, H., Geodesic planes in geometrically finite acylindrical 3-manifolds (2018)
[5] Borel, Armand, Density and maximality of arithmetic subgroups, J. Reine Angew. Math.. Journal f\"{u}r die Reine und Angewandte Mathematik. [Crelle’s Journal], 224, 78-89 (1966) · Zbl 0158.03105
[6] Borel, Armand; Tits, J., \'{E}l\'{e}ments unipotents et sous-groupes paraboliques de groupes r\'{e}ductifs. {I}, Invent. Math.. Inventiones Mathematicae, 12, 95-104 (1971) · Zbl 0238.20055
[7] Brown, Aaron; Fisher, David; Hurtado, Sebastian, Zimmer’s conjecture for actions of {\({\rm SL}(m, \Bbb Z)\)}, Invent. Math.. Inventiones Mathematicae, 221, 1001-1060 (2020) · Zbl 07233322
[8] Aaron Brown; David Fisher; Sebastian Hurtado, Zimmer’s conjecture: subexponential growth, measure rigidity, and strong property {\((\text{T})\)}
[9] Calabi, Eugenio, On compact, {R}iemannian manifolds with constant curvature. {I}. Proc. {S}ympos. {P}ure {M}ath., {V}ol. {III}, 155-180 (1961)
[10] Cooper, D.; Long, D. D., Some surface subgroups survive surgery, Geom. Topol.. Geometry and Topology, 5, 347-367 (2001) · Zbl 1009.57017
[11] Dani, S. G.; Margulis, G. A., Limit distributions of orbits of unipotent flows and values of quadratic forms. I. {M}. {G}elfand {S}eminar, Adv. Soviet Math., 16, 91-137 (1993) · Zbl 0814.22003
[12] Delp, K.; Hoffoss, D.; Manning, J., Problems in {G}roups, geometry, and three-manifolds (2015)
[13] Einsiedler, Manfred, Ratner’s theorem on {\({\rm SL}(2,\Bbb R)\)}-invariant measures, Jahresber. Deutsch. Math.-Verein.. Jahresbericht der Deutschen Mathematiker-Vereinigung, 108, 143-164 (2006) · Zbl 1136.37021
[14] Fisher, D.; Lafont, J.-F.; Miller, N.; Stover, M., Finiteness of maximal geodesic submanifolds in hyperbolic hybrids (2018)
[15] Garland, Howard, On deformations of lattices in {L}ie groups. Algebraic {G}roups and {D}iscontinuous {S}ubgroups, 400-404 (1966)
[16] Gelander, Tsachik; Levit, Arie, Counting commensurability classes of hyperbolic manifolds, Geom. Funct. Anal.. Geometric and Functional Analysis, 24, 1431-1447 (2014) · Zbl 1366.57011
[17] Gromov, M.; Piatetski-Shapiro, I., Non-arithmetic groups in {L}obachevsky spaces, Inst. Hautes \'{E}tudes Sci. Publ. Math.. Institut des Hautes \'{E}tudes Scientifiques. Publications Math\'{e}matiques, 93-103 (1988) · Zbl 0649.22007
[18] Le, K.; Palmer, R., Totally geodesic surfaces in twist knot complements (2020)
[19] Lee, M.; Oh, H., Orbit closures of unipotent flows for hyperbolic manifolds with {F}uchsian ends (2019)
[20] Maclachlan, C.; Reid, A. W., Commensurability classes of arithmetic {K}leinian groups and their {F}uchsian subgroups, Math. Proc. Cambridge Philos. Soc.. Mathematical Proceedings of the Cambridge Philosophical Society, 102, 251-257 (1987) · Zbl 0632.30043
[21] Maclachlan, Colin; Reid, Alan W., The Arithmetic of Hyperbolic 3-Manifolds, Grad. Texts in Math., 219, xiv+463 pp. (2003) · Zbl 1025.57001
[22] Margulis, G.\noopsort{ A.}; Mohammadi, A., Arithmeticity of hyperbolic 3-manifolds containing infinitely many totally geodesic surfaces (2019)
[23] Margulis, G. A., Discrete groups of motions of manifolds of nonpositive curvature. Proceedings of the {I}nternational {C}ongress of {M}athematicians, 21-34 (1975)
[24] Margulis, G. A., Arithmeticity of the irreducible lattices in the semisimple groups of rank greater than {\(1\)}, Invent. Math.. Inventiones Mathematicae, 76, 93-120 (1984) · Zbl 0551.20028
[25] Margulis, G. A., Discrete Subgroups of Semisimple {L}ie Groups, Ergeb. Math. Grenzgeb., 17, x+388 pp. (1991) · Zbl 0732.22008
[26] McMullen, C. T.; Mohammadi, A.; Oh, H., Geodesic planes in the convex core of an acylindrical 3-manifold (2018)
[27] McMullen, C. T.; Mohammadi, A.; Oh, H., Geodesic planes in hyperbolic 3-manifolds, Invent. Math.. Inventiones Mathematicae, 209, 425-461 (2017) · Zbl 1383.53044
[28] McReynolds, D. B.; Reid, A. W., The genus spectrum of a hyperbolic 3-manifold, Math. Res. Lett.. Mathematical Research Letters, 21, 169-185 (2014) · Zbl 1301.53039
[29] Meyer, Jeffrey S., Totally geodesic spectra of arithmetic hyperbolic spaces, Trans. Amer. Math. Soc.. Transactions of the Amer. Math. Soc., 369, 7549-7588 (2017) · Zbl 1385.11017
[30] Mozes, Shahar; Shah, Nimish, On the space of ergodic invariant measures of unipotent flows, Ergodic Theory Dynam. Systems. Ergodic Theory and Dynamical Systems, 15, 149-159 (1995) · Zbl 0818.58028
[31] Raghunathan, M. S., Cohomology of arithmetic subgroups of algebraic groups. {I}, {II}, Ann. of Math. (2) 86 (1967), 409-424; ibid. (2). Annals of Mathematics. Second Series, 87, 279-304 (1967) · Zbl 0157.06803
[32] Ratner, Marina, Raghunathan’s topological conjecture and distributions of unipotent flows, Duke Math. J.. Duke Mathematical Journal, 63, 235-280 (1991) · Zbl 0733.22007
[33] Ratner, Marina, On {R}aghunathan’s measure conjecture, Ann. of Math. (2). Annals of Mathematics. Second Series, 134, 545-607 (1991) · Zbl 0763.28012
[34] Reid, Alan W., Arithmeticity of knot complements, J. London Math. Soc. (2). Journal of the London Mathematical Society. Second Series, 43, 171-184 (1991) · Zbl 0847.57013
[35] Reid, Alan W., Totally geodesic surfaces in hyperbolic {\(3\)}-manifolds, Proc. Edinburgh Math. Soc. (2). Proceedings of the Edinburgh Mathematical Society. Series II, 34, 77-88 (1991) · Zbl 0714.57010
[36] Rolfsen, Dale, Knots and Links, Math. Lecture Ser., 7, xiv+439 pp. (1990) · Zbl 0854.57002
[37] Selberg, Atle, On discontinuous groups in higher-dimensional symmetric spaces. Contributions to Function Theory, 147-164 (1960) · Zbl 0201.36603
[38] Thurston, W., Geometry and topology of three-manifolds
[39] Vinberg, {\`{E}}. B., Rings of definition of dense subgroups of semisimple linear groups, Izv. Akad. Nauk SSSR Ser. Mat.. Izvestiya Akademii Nauk SSSR. Seriya Matematicheskaya, 35, 45-55 (1971) · Zbl 0252.20043
[40] Zimmer, Robert J., Strong rigidity for ergodic actions of semisimple {L}ie groups, Ann. of Math. (2). Annals of Mathematics. Second Series, 112, 511-529 (1980) · Zbl 0468.22011
[41] Zimmer, Robert J., Ergodic Theory and Semisimple Groups, Monogr. Math., 81, x+209 pp. (1984) · Zbl 0571.58015
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.